New York, 2014

Flash Flood in New York, May 10, 2014

May 10, 2014 · NWS OKX · 1 event in 1 county or zone

A warm front lingered just north of the region while a cold front approached the region from the west during the day. This resulted in scattered showers and thunderstorms which produced heavy rain and flash flooding in Queens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A warm front lingered just north of the region while a cold front approached the region from the west during the day. This resulted in scattered showers and thunderstorms which produced heavy rain and flash flooding in Queens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 10, 3:27 PM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 10, 3:27 PM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
427 PM EDT SAT MAY 10 2014

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS LATE TONIGHT. HIGH PRESSURE THEN
BUILDS OVER THE AREA ON SUNDAY AND SUNDAY NIGHT. HIGH PRESSURE
DEPARTS ON MONDAY...AND THEN A SERIES OF FRONTAL BOUNDARIES AND
WEAK LOW PRESSURE SYSTEMS WILL MOVE ACROSS THE REGION THROUGH THE
MIDDLE OF THE WEEK. A STRONGER COLD FRONT IMPACTS THE REGION LATE
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CONVECTION CONTINUES ACROSS THE REGION THROUGH THE EVENING. THERE
IS SOME UNCERTAINTY WITH THIS IN TERMS OF THE DURATION OF
CONVECTION. THERE COULD BE SOME BREAKS IN ACTIVITY FROM TIME TO
TIME.

BEST CHANCES FOR THUNDERSTORMS WILL BE THROUGH EARLY THIS EVENING.
MUCH OF THIS ACTIVITY INTENSIFIED WITH THE INCREASING INSTABILITY
WITH THE DAYTIME HEATING. THIS WILL CONTINUE TO FURTHER FUEL
THUNDERSTORMS ACROSS EASTERN LOCATIONS ALTHOUGH SOME WEAKENING
WILL OCCUR GIVEN THE MARINE INFLUENCE. THROUGH EARLY THIS
EVENING...MAIN THREAT WITH ANY THUNDERSTORMS WILL BE BRIEF GUSTY
WINDS AND HEAVY DOWNPOURS.

FOR THE NEXT FEW ROUNDS OF CONVECTION BACK IN PA THROUGH CENTRAL
NY...THEY WILL BE ARRIVING INTO A COOLER BUT STILL MOIST AIRMASS
THIS EVENING. EXPECTING THE THUNDERSTORMS TO BE LESS COVERAGE
GOING TO MID TO LATE EVENING AS TEMPERATURES COOL AND FORCING JUST
REMAINS AHEAD OF THE SHORTWAVE AND COLD FRONT AT THE SURFACE. THE
JET STREAM ALOFT WILL MOVE NEAR THE REGION THIS EVENING AND
SHOULD KEEP DIVERGENCE GOING ALOFT...ALLOWING FOR A HIGHER CHANCE
OF PRECIP.

ALSO...WITH RATHER LIGHT WESTERLY FLOW BEHIND THE FRONT...THINKING
LOW LEVELS WILL BE SLOWER TO DRY OUT LATE TONIGHT.
THEREFORE...HAVE PATCHY FOG DEVELOPING LATE. LOWS WERE A BLEND OF
NAM12 AND MET GUIDANCE...HIGHER SIDE OF GUIDANCE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
BEHIND THE COLD FRONT...MID LEVEL RIDGING WITH HIGH PRESSURE
BUILDING IN AT THE SURFACE FROM THE SOUTH AND WEST WILL PROMOTE
DRY WEATHER DURING THIS PERIOD. WITH THE WESTERLY FLOW
SUNDAY...EXPECTING A QUICK INCREASE TO TEMPERATURES IN THE MORNING
WITH HIGHS WELL ABOVE NORMAL ONCE AGAIN...IN THE MID 70S TO LOWER
80S RANGE FOR MOST PLACES. THE JET STREAM ALOFT WILL BE LIFTING
FARTHER NORTH OF THE REGION WITH THE RIDGING. HIGHS WERE TAKEN
FROM MAVS AND INCREASED TWO DEGREES. SKIES WILL BE CLEARING SUNDAY
AND THESE MOSTLY CLEAR SKIES LINGER INTO SUNDAY NIGHT. LOWS SUNDAY
NIGHT WILL BE COOLER THAN OF RECENT NIGHTS WITH RADIATIONAL
COOLING AS WINDS WILL BE LIGHT. LOWS SUNDAY NIGHT WERE TAKEN FROM
ECS AND CONVEY A RANGE FROM THE MID 40S ACROSS RURAL AND INTERIOR
LOCATIONS TO THE LOWER 60S NEAR NYC.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
HIGH PRES DEPARTS ON MONDAY AS A DEEP UPPER TROUGH DIGS INTO THE
CENTRAL U.S. THIS TROUGH WILL EXTEND FROM CANADA INTO THE GULF OF
MEXICO...AND SFC LOW PRES WILL DEVELOP OVER THE WESTERN GREAT LAKES
BEFORE TRACKING TO THE NORTHEAST INTO CANADA. MEANWHILE...A WARM
FRONT APPROACHES ON MONDAY...AND THEN WEAK LOW PRES FORMS ALONG THE
BOUNDARY AS IT LIFTS TO THE NORTH. THAT BOUNDARY WILL BECOME NEARLY
STATIONARY NORTH OF THE REGION ON TUESDAY. AS A RESULT...WILL EXPECT
SCATTERED SHOWERS AND TSTMS TO DEVELOP MONDAY AFTERNOON...MAINLY
ACROSS NORTHERN ZONES. UNSETTLED WEATHER CONTINUES INTO TUESDAY AS
HIGH PRES OVER EASTERN CANADA DROPS SOUTH INTO THE GOLF OF MAINE.
THE STATIONARY FRONT NORTH OF THE AREA WILL PUSH TO THE SOUTH AS A
BACK DOOR COLD FRONT...AND THEN THE HIGH ANCHORS ITSELF OVER THE
WESTERN ATLANTIC THROUGH THE END OF THE WEEK.

THE UPPER TROUGH OVER THE MIDWEST WILL SLOWLY TRACK EAST...BUT WILL
EFFECTIVELY BECOME BLOCKED BY THE OFFSHORE HIGH. SEVERAL WEAK
IMPULSES WILL DEVELOP AT THE BASE OF THE TROUGH...AND THOSE WILL
TRACK TOWARDS THE REGION...KEEPING UNSETTLED WEATHER IN THE FORECAST
THROUGH THE END OF THE WEEK.

THE HIGH MOVES TO THE EAST THURSDAY NIGHT...AND THEN THE UPPER
TROUGH MOVES INTO THE EASTERN U.S. THERE ARE SOME INDICATIONS THAT
THE TROUGH BECOMES NEGATIVELY TILTED...AND THEN LOW PRES WILL
DEVELOP OVER THE MID-ATLANTIC BEFORE MOVING THROUGH THE REGION
THURSDAY NIGHT THROUGH FRIDAY. WILL BUMP UP POPS TO LIKELY FOR MOST
OF THE REGION FOR THAT TIME FRAME. COULD BE SOME LINGERING SHOWERS
INTO SATURDAY AS SEVERAL STRONG SHORTWAVES DIVE INTO THE REGION AS
THE TROUGH MOVES OVERHEAD.

SUMMER-LIKE TEMPS CONTINUE ON MONDAY WITH HIGHS WELL ABOVE
NORMAL...TOPPING OFF IN THE LOW 80S WEST OF THE HUDSON RIVER AND IN
THE MID TO UPPER 70S MOST ELSEWHERE...AND COOLER NEAR THE COASTS.
TEMPS RETURN CLOSER TO NORMAL ON TUESDAY...TOPPING OFF IN THE UPPER
60S TO LOWER 70S WITH THE WARMEST TEMPS ONCE AGAIN WEST OF THE
HUDSON RIVER. BY WEDNESDAY...BEHIND THE BACK DOOR COLD FRONT AND
WITH ONSHORE FLOW...HIGHS WILL RANGE FROM THE UPPER 50S NEAR THE
COASTS TO THE MID 60S ACROSS THE INTERIOR. TEMPS WILL THEN TOP OFF
AROUND NORMAL TO CLOSE OUT THE WEEK...GENERALLY IN THE UPPER 60S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS THIS AFTN INTO THE EVENING. A COLD FRONT APPROACHES
AND PASSES TONIGHT...BRINGING PERIODS OF SUB-VFR CONDITIONS.

SW FLOW THIS AFTN/EVENING...GENERALLY 8-13 KTS. OCNL GUSTS PSBL
18-25 KTS. GUSTS WILL SUBSIDE AFTR 00Z.

VIS MAINLY P6SM...THOUGH ANY PCPN COULD DROP VIS TO 3-5SM FOR A PERIOD.

CIGS MAINLY VFR...WITH INCREASING MID AND HIGH LEVEL CLOUDS. CIGS
COULD DROP TO 1500-2500 FT WITH ANY PCPN. PSBL STRATUS OVER
EASTERN AREAS AS WELL THIS EVENING AHEAD OF FRONTAL PASSAGE.

FIRST ROUND OF PCPN PSBL AFTR 19Z...WITH HIGHER CONFIDENCE OF THE
21-01Z TIME FRAME. MAINLY SHRA BUT COULD SEE ISO TSTM...LOW
CONFIDENCE OF COVERAGE/TIMING AT THIS TIME AND WILL NOT INCLUDE.

ANOTHER ROUND OF PCPN THIS EVENING/EARLY OVERNIGHT RIGHT AHEAD OF
FRONT...MAINLY SHRA. WILL BRING SUB-VFR CONDITIONS FOR BOTH
VIS/CIGS. WINDS SHIFT BEHIND FRONT AFTR 06Z TO WNW FLOW.

.OUTLOOK FOR 18Z SUN THROUGH THURSDAY...
.SUN-MON...VFR WITH W/NW FLOW.
.MON NIGHT-THURS...PERIODS OF MVFR OR LOWER WITH PCPN.

&&

.MARINE...
SCA CONDITIONS STILL EXPECTED FOR THE OCEAN BUT SYNOPTIC GUSTS
WILL BE MARGINAL...NEAR 25 KT BUT FREQUENCY MAY BE MORE OCCASIONAL
WITH THIS. HOWEVER...EXPECTING THE INCREASING SW FETCH WILL HELP
BUILD SEAS AS WELL TO 5 FT ACROSS THE OCEAN ZONES. JUST EASTERN
OCEAN ZONES HAVE SCA CONDITIONS THROUGH TONIGHT WITH WESTERN OCEAN
UNTIL MIDNIGHT. FOR SUNDAY AND SUNDAY NIGHT...SUB SCA CONDITIONS
ARE EXPECTED WITH HIGH PRESSURE IN CONTROL.

SUB-SCA CONDITIONS ON TAP FOR THE START THE NEW WEEK. BY THE MIDDLE
OF NEXT WEEK...SMALL CRAFT CONDITIONS RETURN AS A PERSISTENT ONSHORE
FLOW WILL HELP PUSH OCEAN SEAS UP TO 3-5 FT.

&&

.HYDROLOGY...
BETWEEN A QUARTER TO A HALF INCH OF BASIN AVERAGE QPF IS EXPECTED
THROUGH TONIGHT WITH SOME HIGHER AMOUNTS FROM CONVECTION. ANY
FLOODING POTENTIAL IS EXPECTED TO BE GENERALLY MINOR...PARTICULARLY
FOR THOSE LOCATIONS GETTING MULTIPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS.

SCATTERED SHOWERS/TSTMS COULD PRODUCE LOCALLY HEAVY RAIN FOR MOST OF
THE UPCOMING WEEK...BUT WIDESPREAD ORGANIZED PRECIPITATION OF 1/2"
QPF OR MORE WILL HOLD OFF UNTIL LATE NEXT WEEK WHEN LOW PRESSURE
TRACKS THROUGH THE REGION.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ355.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ350-353.

&&

SYNOPSIS...JM/MPS
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...MPS
AVIATION...SEARS
MARINE...JM/MPS
HYDROLOGY...JM/MPS
Hazardous weather outlook, May 10, 2:46 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
346 PM EDT SAT MAY 10 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-112000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
346 PM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-112000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
346 PM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, May 10, 3:45 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
445 PM EDT SAT MAY 10 2014

NJZ004-006-103>106-NYZ070>073-102130-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-HUDSON-NEW YORK
(MANHATTAN)-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-WESTERN
BERGEN-WESTERN ESSEX-
445 PM EDT SAT MAY 10 2014

...STRONG THUNDERSTORM WILL IMPACT BRONX...EASTERN ESSEX...HUDSON...
NEW YORK (MANHATTAN)...PASSAIC...SOUTHEASTERN BERGEN AND WESTCHESTER
COUNTIES...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLOOMFIELD...AND MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE...
  NEAR RUTHERFORD BY 450 PM.
  NEAR TETERBORO BY 455 PM.
  NEAR ENGLEWOOD BY 500 PM.
  6 MILES NORTHWEST OF MOTT HAVEN BY 505 PM.
  NEAR RIVERDALE BY 510 PM.
  NEAR BRONXVILLE BY 515 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4102 7395 4100 7390 4105 7389 4110 7373
      4101 7365 4098 7365 4094 7368 4090 7375
      4085 7376 4083 7379 4084 7380 4082 7381
      4070 7421 4086 7431

MPS
Local storm report, May 10, 3:56 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
456 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     MIDDLETOWN              41.55N  72.65W
05/10/2014                   MIDDLESEX          CT   LAW ENFORCEMENT

            MULTIPLE TREES REPORTED DOWN ACROSS THE TOWN.

&&

DS
Special weather statement, May 10, 4:15 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
515 PM EDT SAT MAY 10 2014

NYZ067-102215-
ORANGE-
515 PM EDT SAT MAY 10 2014

...DEVELOPING THUNDERSTORMS WILL IMPACT NORTHEASTERN ORANGE COUNTY...

AT 511 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR BLOOMINGBURG...AND MOVING EAST AT 20 MPH.

THESE STORMS WILL BE...
  NEAR MONTGOMERY BY 545 PM.
  NEAR WALDEN BY 555 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND GUSTY WINDS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4159 7439 4160 7434 4164 7427 4163 7425
      4161 7424 4159 7414 4161 7414 4161 7407
      4159 7405 4159 7395 4151 7400 4143 7446
      4151 7449

MPS
Special weather statement, May 10, 4:31 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
531 PM EDT SAT MAY 10 2014

NYZ073-075-176>179-102230-
BRONX-KINGS (BROOKLYN)-NORTHERN NASSAU-NORTHERN QUEENS-SOUTHERN
NASSAU-SOUTHERN QUEENS-
531 PM EDT SAT MAY 10 2014

...STRONG THUNDERSTORM WILL IMPACT BRONX...KINGS (BROOKLYN)...NASSAU
AND QUEENS COUNTIES...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLEARVIEW EXPRESSWAY...OR NEAR JAMAICA...AND
MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR ELMONT BY 540 PM.
  NEAR GARDEN CITY BY 545 PM.
  NEAR WESTBURY BY 550 PM.
  NEAR HICKSVILLE BY 555 PM.
  NEAR LEVITTOWN BY 600 PM.
  NEAR MASSAPEQUA BY 605 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN HOUR...IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4057 7390 4058 7393 4068 7402 4071 7397
      4086 7385 4087 7376 4084 7376 4087 7374
      4087 7369 4085 7366 4087 7366 4087 7352
      4074 7343 4065 7343 4064 7347 4064 7343
      4062 7343 4058 7367 4059 7378 4055 7391

MPS
Local storm report, May 10, 4:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
547 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     FAIRVIEW                40.82N  74.00W
05/10/2014                   BERGEN             NJ   EMERGENCY MNGR

            TREE DOWN ON CAR ON CLIFF STREET AT 7TH AVENUE. FIRE
            DEPARTMENT RESPONDING.

&&

DS
Special weather statement, May 10, 4:57 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
557 PM EDT SAT MAY 10 2014

CTZ005-NYZ068-102245-
NORTHERN FAIRFIELD-PUTNAM-
557 PM EDT SAT MAY 10 2014

...STRONG THUNDERSTORM WILL IMPACT NORTHERN FAIRFIELD AND PUTNAM
COUNTIES...

AT 555 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINGDALE...OR NEAR SHERMAN...AND MOVING EAST
AT 20 MPH.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4166 7349 4163 7349 4155 7345 4150 7344
      4152 7339 4149 7337 4147 7330 4141 7331
      4145 7367 4152 7367 4153 7353 4167 7352

MPS

The radar

The Brookhaven radar (KOKX), 77 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Queens

When
May 10, 5:30 PM EST to 6:00 PM EST
Where
Queens County, 1.99 mi NW of Little Neck to 2.04 mi NW of Little Neck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.789, -73.778

Several cars were stranded in flood waters on the Cross Island Pkwy. near Bell Blvd. in Bayside. The FDNY responded to rescue people from their vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525029.